Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 142, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Sep 2, 2016, 8:23 PM MDT for 5 counties in Montana. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2016, 8:23 PM MDT (02:23 UTC)
- Expired
- Sep 2, 2016, 9:30 PM MDT
- In force
- 67 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dawson County, MT, McCone County, MT, Prairie County, MT, Richland County, MT, Wibaux County, MT
The radar
The Glasgow radar (KGGW), 159 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 2893 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:18 PM MDT, 5 hours 5 minutes earlier.
Area forecast discussion, Sep 2, 3:18 PM MDT, 5 hours 5 minutes before
Area Forecast Discussion National Weather Service GLASGOW MT 318 PM MDT FRI SEP 2 2016 .SHORT TERM...for northeast Montana...tonight through Sun... The cold front is currently making its way through portions of central and northern Montana with some compressional heating evident ahead of it with some pre-frontal temperatures reaching into the mid 90s at Jordan and Wolf Point. With the passage of this front this afternoon and evening, the immediate near term and short term model output for precipitation is not in very good agreement. The NAM and SREF show a wetter solution over our south central zones while most other models keep the precipitation confined more toward the periphery of our CWA. Resulting forecast confidence for tonight is lower than average. Saturday morning, any remaining precipitation associated with the cold frontal passage is expected to line up from SW to NE and march across the remainder of northeast Montana until mid-day Saturday. Do not expect much more than a trace or 0.01 of rain. Some lingering areas of instability along our eastern tier zones may provide an isolated rumble of thunder during this time. Saturday afternoon and evening, expect post-frontal high pressure to keep conditions calm and quiet with a fairly steady light NW wind. Beginning Sunday morning, models are in generally good agreement bringing in a fairly generous amount of precipitation as the next upper-level wave digs southward through the northern Rockies region. Most of the precipitation will continue through the Labor Day Weekend with many locations expected to receive at least a wetting rain and some locations expected to receive at least half an inch. Felt it was warranted to increase PoPs where best model agreement was evident to reflect the increase in forecast confidence. BMickelson .LONG TERM...Sun night through Fri... Going forecast was in pretty good shape. Added some detail to the early portion, with models keeping some precip around into Labor Day afternoon. Precip lifts northeast into Sask late in the day. TFJ Previous Discussion... The long range period will begin Sunday night into Monday with the Western CONUS trough largely influencing weather conditions for Montana. Lower heights combined with abundant clouds and precipitation will mean cooler than average temperatures. In fact, highs on Monday will only reach the upper 50s to lower 60s. With the expectation of plenty of Pacific moisture feeding into this trough, forecast for widespread wetting rains appears on track from previous thinking. Latest 00z model guidance has this feature driving weather for the CWA through the midweek with cool and wet conditions persisting. As the trough departs east sometime late next week, expect northwest flow aloft to develop over the Northern High Plains. This will lead to somewhat drier weather though embedded shortwaves are unpredictable at such large time scales and so keeping slight chance pops for now seems fairly reasonable. Nevertheless, with the trough leaving the region heights will be on the rise and that will mean a gradual warming trend to finish off the extended forecast period. Maliawco && .AVIATION... VFR conditions are expected through the TAF period. Scattered showers/thunderstorms are expected to develop and move mainly into the KSDY and KGDV aerospaces late tonight. Brief MVFR conditions are possible. Winds should be NW at all sites tonight with speeds 10 kts or less. TFJ && .FIRE WEATHER... A cold front currently making its way through central and northern Montana will continue through the remainder of eastern Montana through later this afternoon and evening. Associated winds near and behind the frontal passage may gust up to 20 mph at times. Hot temperatures just ahead of the front and relative humidity values dipping down into the teens have combined with this wind shift to create critical fire weather conditions today and will continue to do so until humidities recover after sunset tonight. The current Red Flag Warning seems well placed. Multiple Spot Fire Weather Forecast Requests have been called in and sent out. BMickelson && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until midnight MDT tonight for MTZ136-137. && weather.gov/glasgow
Hazardous weather outlook, Sep 2, 3:02 PM MDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 302 PM MDT FRI SEP 2 2016 MTZ016-017-021>023-060-031200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-MCCONE-SOUTHWEST PHILLIPS- 302 PM MDT FRI SEP 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT GUSTY NORTHWEST WINDS UP TO 20 MPH BEHIND A COLD FRONT LATER THIS AFTERNOON AND EVENING WILL COMBINE WITH LOW HUMIDITIES TO CREATE CRITICAL FIRE WEATHER CONDITIONS MAINLY SOUTH AND WEST OF THE FORT PECK LAKE AREA. A RED FLAG WARNING IS IN EFFECT NOW THROUGH LATE THIS EVENING FOR FIRE WEATHER ZONES 136 AND 137. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 2, 7:59 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 759 PM MDT FRI SEP 2 2016 MTZ023>027-030300- WIBAUX MT-PRAIRIE MT-DAWSON MT-RICHLAND MT-MCCONE MT- 759 PM MDT FRI SEP 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCCONE...WESTERN RICHLAND...EASTERN PRAIRIE...DAWSON AND SOUTHWESTERN WIBAUX COUNTIES UNTIL 900 PM MDT... AT 759 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LINDSAY...OR 21 MILES WEST OF GLENDIVE...MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GLENDIVE...FALLON...RICHEY...WEST GLENDIVE...VIDA...INTAKE... BLOOMFIELD...LAMBERT...LINDSAY...STIPEK...ENID...FOREST PARK... HODGES...MARSH AND HOYT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4667 10516 4785 10576 4804 10473 4694 10436 TIME...MOT...LOC 0159Z 242DEG 26KT 4714 10517 PROTON
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:59 PM MDT | Special Weather Statement | GGW | Dawson | 61 min |
| Sep 2, 9:19 PM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt | 56 min |
| Sep 2, 9:26 PM MDT | Special Weather Statement | GGW | Sheridan | 64 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.